Hi! I am a 35 year old female and was diagnosed four years ago with GERD, signs of erosive esophagitis, and a small hiatal hernia. Around that time I also had a 24 hour Holter and stress echo for shortness of breath, with normal results (the cardiologist said I had the heart of a 17 year old). The SOB was helped by treating the GERD. I am currently not taking anything for the reflux, have taken Zantac in the past with okay results; when it gets bad I've taken Prilosec or Prevacid. Prevacid used to work great, but recently both of these medications help initially but result in a feeling of inability to digest that I didn't have four years ago. Food feels like a lump in my stomach. I have a tendency to swallow large amounts of air, belch frequently to relieve the discomfort, and get a metallic taste in my mouth when the reflux is bad. I've also had problems with swallowing wrong (I guess from air-swallowing when eating) and occasional pains on the sides of my throat. My primary question is regarding the following though; for the past few days, I've had an extreme sensation of fullness in my chest that is only briefly relieved by very large belches. I don't feel hungry and when I eat it feels like there is no room. Zantac and Maalox Max haven't helped at all. I also suffer from panic disorder and had an attack yesterday caused by a feeling as if a huge air bubble blocked my breathing for a couple of seconds while I was eating. I've been concerned about a heart attack, but given my good test results four years ago, a physical last year that showed normal BP (even a bit on the low side), good cholesterol/triglyceride levels, etc, and the fact that I do not have any near relatives who have ever had a heart attack so no genetic predisposition; it just doesn't seem likely to be my heart. Which leaves anxiety or GERD. I've had anxiety for quite a few years, but never feeling like this and a specific episode doesn't usually last multiple days. I have children and horses, so am usually exerting myself physically (cleaning stalls and such). I am also of very small stature at 5'4" and about 105 pounds, so am a bit prone to muscle strains, aches, and pains, including costochondritis. But I'm not accustomed to feeling so abnormal for so many days. I wouldn't call my chest discomfort actual pain. It feels as though my chest is full of foam with little room for anything else, and although I'm not having trouble breathing, the air feels thick. It is making me very nervous and edgy, and I have that bad taste in my mouth. If it is GERD, wouldn't the Zantac or Maalox help some? Could my hiatal hernia have gotten worse? I have also read about Meganblase syndrome. I often feel like I have huge air bubbles in my digestive tract and definitely belch way more than a normal person. Is this a possibility and is it treated any differently than GERD? Is this not a GI symptom, maybe my heart or something else completely? Or is it time to have another endoscope done? Thank you!
Certainly uncontrolled GERD can be causing your symptoms. Medications like Zantac or Maalox may help - but some cases require stronger medication like proton-pump inhibitors (i.e. Prilosec or Protonix). You've tried these already - sometimes the combination of the two may help.
I would suggest an upper endoscopy to comprehensively evaluate for any other upper GI disorder (i.e. ulcers, H Pylori, or inflammation). An ultrasound to evaluate the gallbladder may not be a bad idea as well, since gallbladder disease can be causing your symptoms.
If these tests are all negative, you may want to consider a 24-hr pH study, which is the definitive test for GERD. If present despite medications, then you may want to consider surgical options for treatment.
Heart disease would be less likely given a negative Holter and stress echo.
Another more specialized test would be a gastric emptying scan looking for gastroparesis (delayed gastric emptying).
You may want to discuss these options with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Haven't tried it yet. The Maalox Max has simethicone, so I thought it might help. I actually have some Extra Strength GasX and it does have a lot more per dose, but it's expired. I'll have to get some more and give it a try. I've had stomach trouble since I was a kid and realize that the medication has to really fit the symptom to do any good. I have just about every different type of GI medication around here somewhere.
I've had feelings of fullness before, but never so severe and long-lasting. It's very disconcerting and my anxiety doesn't help matters any. I've had GERD for a long time and should keep a better handle on it, but I hate taking medications so I only take them when it gets really intolerable. Then I do a bout of Zantac or Prilosec (Prevacid if it's really bad, but that's too expensive to keep taking), but as I said in the first post, in the last year or so I get the "can't digest" feeling after a week or two of medication. I always have the throat-clearing, hoarseness, and throat problems that come with reflux, but in the last few months have been having more actual refluxing, constant belching, and heartburn. I've done all the lifestyle modifications; don't smoke, rarely drink (only like a glass of wine on occasion), never eat before bed, raised head of the bed, and so on.
I had a couple of days of getting very angry and worked up just before this feeling came on. I was more worried about heart problems, but the stress could just as well have set off my stomach. Then I caught a virus from my son and had a fever in the middle of our current heatwave. I'm not very heat/humidity tolerant. So, it's possible that just the right combination of things to really mess up my stomach came about at the same time when it was getting bad again anyway. I'm just hesitant to try Prilosec again when I'm feeling so "full" anyway given the way it seems to affect my stomach. Sometimes I think I might not have the right combination of stomach acids rather than too much. My grandmother needed hydrochloric acid supplementation with similar symptoms and if I have a similar problem, that may explain why antacid medications make things worse in the long run.
there is an UK site which described too much acid versus too little acid,it said if too little acid,you feel the symptoms right after you eat,if too much acid,it comes later.could be hours later.
cranberry juice will raise your acid level,even OJ will,not as good as cranberry.
Prevacid goes by a different name in mexico,i buy from mexico and it is cheaper,just as good and individually blister packed.
You said you have had costochondritis. Do you ever have it at the base of your left ribs? At the last one? Near the xyphoid process. Push in there and see. If so, I have been told that this is because of too little acid and that a supplement is needed. Do you take any digestive enzymes to help you digest your food? Do you feel like you actually empty after a bowell movement? Have you ever had a colonoscopy ( I can't remember seeing that you did)? I have to take digestive enzymes when I eat and if I don't, I reflux a lot and suffer just as you do. I also do not eat ANY wheat at all. The bloating in my abdomen went away after I stopped the wheat. I do have reflux and lots of sinus drainage. I think that is a viscious cycle both exacerbating each other. I get sob also with this. It used to scare me but now I know what is going on. Please consider probiotics and digestive enzymes. Maybe even avoid wheat for awhile and just see. Best to you
This sounds like something I had several years ago. It took serveral months to figure out, but it turned out to be an intestional bacteria (Citrobactor and Klebsiella). Once the bacteria was gone, all symptoms went away within 3 weeks.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.